What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 3, 1:52 PM EST, 2 hours 31 minutes earlier.
Area forecast discussion, Jun 3, 1:52 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
252 PM EDT Sat Jun 3 2023
.SYNOPSIS...
A backdoor cold front brings showers/storms this afternoon and evening.
Mainly dry weather is expected for the new work week, with much cooler
temperatures arriving by Wednesday following another cold front.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 120 PM Saturday...
A backdoor cold front pushes through the region this afternoon into
this evening with scattered to numerous showers and thunderstorms
expected ahead of, along, and behind it. Mesoscale models generally
depict between 500-1000J/kg of MLCAPE with fairly weak deep layer
shear of 10-20KTs. The main concern with these storms will be
locally gusty/damaging winds owing to a well mixed boundary layer
with surface dew point depressions around 20F promoting more
significant downdrafts. With generally weak steering flow these
storms may also be fairly slow moving allowing for localized
rainfall amounts of 1-2 inches within an hour. If one of these
convective cores goes over a built up or very flood prone area could
see some localized water issues. Given weak shear and wet bulb zeros
near 11kft, any hail risk would likely be contingent on storm scale
interaction.
The cold front clears the region to the south by late this evening.
In the wake of spotty precipitation falling today and relatively
light boundary layer flow, could see some fog developing overnight
in the better protected valleys - contingent on upper level cloud
cover exiting early enough.
Sunday will be slightly cooler with lowlands highs generally in the
80s. Should see less convective activity, primarily confined to the
mountains and adjacent foothills where diurnal upslope provides a
trigger. With weak flow through the column severe weather is not
expected, but some gusty winds will be possible with any
downdrafts.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 230 PM Saturday...
Mainly dry weather is expected on Monday/Tuesday outside of a
few isolated diurnal showers/storms across the higher terrain.
Seasonable temperatures are expected both days amid a decent
amount of sunshine, with a cold front crossing through the
region on Tuesday mainly dry. Patchy river valley fog will be
possible at night across the deeper valleys of VA/WV.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 230 PM Saturday...
Following the passage of the aforementioned cold front, gradually
building surface high pressure will result in a beautiful stretch of
weather across the region by early June standards. Mostly sunny
skies and seasonably cool temperatures are expected throughout
the period, with even the lowlands progged to remain in the 70s
for highs on Wednesday/Thursday. This results in chilly overnight
low temperatures, with some patchy river valley fog across the
typical deeper valleys of central/southern WV and southwest VA.
There could even be a bit of patchy frost Thursday morning in
the typical northern mountain valley cold spots. A rather
stagnant upper low positioned across the northeastern CONUS
throughout this period may provide enough forcing (with diurnal
heating) for a few isolated showers across the mountains at
times, but given antecedent progressively drier soil moisture
and lessening evapotranspiration, any activity should be quite
isolated.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 120 PM Saturday...
A backdoor cold front pushes through the region this afternoon into
this evening with scattered to numerous showers and thunderstorms
expected ahead of, along, and behind it. Some of these storms may
produce gusty, erratic winds and small hail. The highest probability
of terminal impacts will occur at EKN/BKW/CKB where TEMPO groups for
TSRA have been added. For the remaining terminals, confidence is
lower in terminal impacts and will code only VCTS for now.
Convective activity quickly winds down tonight with loss of heating.
Protected valley locations that receive measurable rainfall will be
more prone to fog tonight - contingent on skies clearing. Confidence
is highest in fog at EKN where IFR impacts are coded over 9Z. For
the non-valley terminals, generally think light flow will help to
keep any fog at bay.
Winds generally light and easterly/northerly outside of
convection.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: Timing, location, intensity and resultant
impacts to ceiling/visibility from showers and thunderstorms
may vary. Fog may not develop at EKN tonight.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06
EDT 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H M
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z SUNDAY...
No widespread IFR conditions are anticipated.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...JP/GW
NEAR TERM...JP
SHORT TERM...GW
LONG TERM...GW
AVIATION...JP
Hazardous weather outlook, Jun 3, 11:35 AM EST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1235 PM EDT Sat Jun 3 2023
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-041645-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1235 PM EDT Sat Jun 3 2023
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...This Afternoon and Tonight.
Stronger thunderstorms this afternoon and evening could produce
isolated instances of large hail and/or damaging winds.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jun 3, 3:50 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Charleston WV
450 PM EDT Sat Jun 3 2023
WVZ517-519-520-032100-
Southeast Nicholas WV-Northwest Nicholas WV-Northwest Fayette WV-
450 PM EDT Sat Jun 3 2023
...A strong thunderstorm will impact portions of southwestern
Nicholas and northeastern Fayette Counties through 500 PM EDT...
At 449 PM EDT, Doppler radar was tracking a strong thunderstorm near
Summersville, moving southwest at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Summersville, Muddlety, Kesslers Cross Lanes, Canvas, Mount Nebo and
Calvin.
This includes Route 19 between mile markers 28 and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3809 8077 3810 8088 3809 8090 3820 8108
3840 8080 3831 8068
TIME...MOT...LOC 2049Z 037DEG 24KT 3832 8079
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
LTCLocal storm report, Jun 3, 3:51 PM EST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
451 PM EDT Sat Jun 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM Tstm Wnd Dmg Rock Cave 38.84N 80.34W
06/03/2023 Upshur WV 911 Call Center
Tree down between Game Farm Ponds and Rock
Cave reported by numerous callers through
4:41 pm. Event time estimated from radar.
&&Special weather statement, Jun 3, 4:06 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
506 PM EDT Sat Jun 3 2023
WVZ018-027>029-519-521-032115-
Calhoun WV-Clay WV-Northwest Webster WV-Northwest Nicholas WV-
Gilmer WV-Braxton WV-
506 PM EDT Sat Jun 3 2023
...Strong thunderstorms will impact portions of southeastern Calhoun,
north central Nicholas, southwestern Gilmer, western Braxton, west
central Webster and northeastern Clay Counties through 515 PM EDT...
At 505 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cedar Creek State Park to near Gassaway to
near Birch River. Movement was west at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Glenville, Gassaway, Birch River, Cedar Creek State Park, Harrison,
Widen, Shock, Millstone, Frametown, Strange Creek, Wilsie, Servia,
Rosedale, Mount Zion, Boggs, Little Birch, Nicut, Stumptown,
Cedarville and Normantown.
This includes the following highways...
Interstate 79 between mile markers 42 and 59.
Route 19 between mile markers 51 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3889 8114 3849 8097 3833 8067 3846 8056
3865 8074 3898 8083
TIME...MOT...LOC 2105Z 068DEG 28KT 3892 8089 3863 8082 3847 8065
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
LTCLocal storm report, Jun 3, 4:17 PM EST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
517 PM EDT Sat Jun 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM Tstm Wnd Dmg Rock Cave 38.84N 80.34W
06/03/2023 Upshur WV 911 Call Center
Tree down on Getout Run Rd. Reported at 4:48
pm. Event time estiamted from radar.
&&Local storm report, Jun 3, 4:19 PM EST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
519 PM EDT Sat Jun 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM Tstm Wnd Dmg Rock Cave 38.84N 80.34W
06/03/2023 Upshur WV 911 Call Center
Large tree just fell on South Rd. before
Linger Chair Factory.
&&Special weather statement, Jun 3, 4:21 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Charleston WV
521 PM EDT Sat Jun 3 2023
WVZ016>019-027>029-519-032145-
Calhoun WV-Clay WV-Roane WV-Wirt WV-Ritchie WV-Northwest Nicholas WV-
Gilmer WV-Braxton WV-
521 PM EDT Sat Jun 3 2023
...Strong thunderstorms will impact portions of Calhoun, south
central Ritchie, north central Nicholas, southwestern Gilmer,
southwestern Braxton, eastern Wirt, eastern Roane and northeastern
Clay Counties through 545 PM EDT...
At 520 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Glenville to 9 miles west of Gassaway to
Birch River. Movement was west at 35 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grantsville, Birch River, Arnoldsburg, Big Otter, Wallback, Harrison,
Nebo, Shock, Millstone, Muddlety, Mount Zion, Ivydale, Big Springs,
Brohard, Stumptown, Tanner, Annamoriah, Widen, Strange Creek and
Tariff.
This includes the following highways...
Interstate 79 between mile markers 29 and 51.
Route 19 between mile markers 48 and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3908 8123 3859 8124 3835 8085 3846 8067
3870 8095 3898 8091
TIME...MOT...LOC 2120Z 084DEG 30KT 3898 8087 3870 8094 3852 8073
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
LTC